Drought, Nance
- When
- December 8, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Nance forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.397, -97.992 (the zone’s center; the record gives no point)
S. Drought Monitor.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
During December, 20 of the 24 counties in South Central Nebraska were either completely or partially-included in Severe Drought (D2)-or-worse, per weekly issuances of the U.S. Drought Monitor. Of these 20 counties, 18 of them spent the entire month in either Severe (D2) or Extreme Drought (D3), while portions of western Merrick and far western Nance counties were added into the D2 mix starting on the 8th. Overall though, and not surprisingly given this was a winter month (and non-growing season), drought categories changed very little during December. However, the mainly status quo (and not worsening) drought situation could also be credited to some positive precipitation trends, as roughly two-thirds of the area received at least slightly above normal monthly totals (commonly 0.65-1.10) and roughly 80 percent of the area reported at least one-half inch (a respectable amount by December standards). In fact, for much of the western half of the area (generally west of Highway 281), December ended a four-month stretch of solidly below normal precipitation that had defined August-November.
Detailing specific drought categories during December (and going from worst to best): There was no change whatsoever in the areal coverage of D3, which continued to include all of Furnas/Gosper counties, along with adjacent portions of Dawson/Phelps/Harlan/far southwestern Buffalo (total of six affected counties). To the east-northeast of there, all-or-some of 14 counties (but especially those along/west of Highway 281) spent all-or-most of the month in D2. Meanwhile, the remaining four far-eastern local counties (along the Highway 81 corridor) largely maintained Moderate Drought (D1) status during December, although much of Thayer and far southeastern Fillmore/Nuckolls counties actually improved to Abnormally Dry (D0) early in the month (effectively reverting back to what was assigned there in late-October). Per several dozen NWS cooperative observers/official stations, a few of the overall-highest December precipitation totals within South Central Nebraska featured: 1.51 at Osceola, 1.30 three miles northeast of Shelby and 1.20 at Grand Island (Central Nebraska Regional Airport). In contrast, a few of the lowest (and below normal) tallies included: 0.26 at Harlan County Lake, 0.29 in Red Cloud and 0.29 in Franklin. Temperature-wise, although certainly not as big of a drought-factor as it would have been during the growing season, December was the second-straight warmer-than-average month, with most local stations averaging around 5 degrees F above normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 7, 11:52 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1152 PM CST Mon Dec 7 2020 ...Aviation Update... .UPDATE... Issued at 528 PM CST Mon Dec 7 2020 Updated the forecast to allow the Red Flag Warning to expire as the wind speeds decrease and relative humidity rebound. && .DISCUSSION...(This evening through Monday) Issued at 256 PM CST Mon Dec 7 2020 An upper level low visible in satellite imagery off the coast of southern California will be the focus of our main chance for precipitation over the course of the next week. In the meantime...expect well above normal temperatures to continue through at least mid-week...backing off a bit on Thursday...before briefly dipping closer to normal Friday through Sunday. For the rest of this afternoon...expect at least near critical fire weather conditions to continue across the local area for the next couple of hours...before temperatures and winds drop rapidly during the early evening hours. So far...have seen a few sites touch red flag criteria for at least an hour or two...and do not have any plans to cancel the red flag warning early. For the next couple of days...expect high pressure aloft to continue to tilt across the local area...with a generally weak surface gradient expected to result in lighter winds the next few afternoons. This will result in well above normal temperatures continuing...with a few deterministic models hinting at highs near 70 possible Wednesday afternoon. The one mitigating factor will be the presence of potentially thicker high clouds...which should act to hold high temperatures below their true potential both Tuesday and Wednesday afternoons. In addition...with a weaker pressure gradient...winds will be a little less breezy tomorrow...and even less breezy on Wednesday...so any fire weather conditions should be limited by winds...although continued with the mention of near critical conditions for tomorrow afternoon in the HWO as some gusts could still be near to slightly above 20 mph. Otherwise...the focus then will shift to a cold front crossing the local area on Thursday...as the main upper level low off the coast of California finally ejects into the desert southwest. As it does so...models are indicating this low will rapidly cross across the local area Friday...bringing a shot at some light rain or snow. At this time...this does not look to be a major weather producer due to it weakening at 500 mb as it moves across the local area in concert with its fast moving nature. Even so...could see a light dusting of snow to start the day Friday...before possibly transitioning back to rain Friday afternoon as the system is exiting the local area. Beyond this system...a couple of cooler days are expect over the course of next weekend as northwesterly flow aloft with a reinforcing shot of cool air continues across the area. The GFS even gives a glancing shot of some light precip with an upper level wave in this flow Sunday...but the operational EC and only a the large majority of its ensemble members have no precip across the area. So for the moment...the only appreciable chance for precip looks to be with the main upper level low lifting out of the southwest Thursday night into Friday. For next week...most models have temperatures climbing back above normal...but not nearly as significantly as we have seen of late. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday) Issued at 1150 PM CST Mon Dec 7 2020 Extremely high confidence in VFR ceiling/visbility and dry weather through the period, although high level/cirrus clouds will be a bit more prevalent than in recent days. That leaves modestly- breezy surface winds as the main issue, although they should average slightly weaker than those observed Monday. Direction will remain quite consistent from the west to west- northwest. Sustained speeds through the majority of the period will average near-to- below 10KT. However, particularly the 17-23Z time frame (typical peak diurnal mixing hours) will feature a bit steadier wind generally sustained 10-15KT/gusts 15-20KT. So although not overly-strong, please note this is a modest increase versus what was advertised in previous TAF issuance. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...Heinlein DISCUSSION...Rossi AVIATION...Pfannkuch
Hazardous Weather Outlook National Weather Service Hastings NE 506 PM CST Mon Dec 7 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 081200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 506 PM CST Mon Dec 7 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Near-critical fire weather conditions are expected across much of south central Nebraska Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Heinlein
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, December 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934814, 934815.